Hyperglycemia associated with the use of atypical
Lindenmayer JP, Nathan AM, Smith RC.
New York University School of Medicine, New York, USA.
The available literature suggests that patients with schizophrenia are at
risk for diabetes mellitus and taking antipsychotic medication further
increases the chance of developing non-insulin-dependent hyperglycemia.
Case reports, chart reviews, and some results from clinical drug trials
implicate a relationship between glucose levels and treatment with
clozapine or olanzapine in patients with schizophrenia, although a few
cases of hyperglycemia have also been reported in patients taking
risperidone and quetiapine. These studies indicate that hyperglycemia is
not dose dependent, is reversible on cessation of treatment with clozapine
or olanzapine, and reappears on reintroduction of these therapies. The
postulated underlying mechanisms involved in this process in patients with
schizophrenia include (1) a decreased sensitivity to insulin that is
independent of atypical medication, (2) an increased insulin resistance
related to atypical medications, (3) the effects of atypical medications
on serotonin receptors, and (4) overuse of insulin due to weight gain.
These mechanisms are discussed in detail, and recommendations for the
administration of atypical antipsychotics are offered. Overweight,
ethnicity, family or personal history of diabetes mellitus or
hypertension, and weight gain during the course of treatment have all been
identified as risk factors in the development of hyperglycemia in patients
with schizophrenia. However, it is difficult to statistically assess the
true incidence of diabetes within each type of antipsychotic medication
group with the exclusive dependence on available case studies and without
proper epidemiologic research.
|Review, Tutorial |
PMID: 11603883 [PubMed - indexed for MEDLINE]